Winter Storm, Wyoming Black Hills
- When
- April 18, 6:00 PM MST to April 19, 6:00 AM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong cold front and trailing upper level system brought snow to the Wyoming Black Hills and the Newcastle area. Some areas received four to eight inches during the nighttime hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front and trailing upper level system brought snow to the Wyoming Black Hills and the Newcastle area. Some areas received four to eight inches during the nighttime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 18, 3:44 PM MST, 2 hours 16 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
444 PM MDT Sun Apr 18 2021
.DISCUSSION...(This Evening Through Sunday)
Issued at 134 PM MDT Sun Apr 18 2021
Upper-level analysis shows a wave diving into the
northern plains from Canada, along with a 90 kt jet streak. Clouds
are streaming into the northern plains ahead of this wave. At the
surface, the cold front has begun crossing SD, with gusty
northwesterly winds and falling temperatures across northwestern SD.
MSAS shows 3 mb/3 hr pressure rises across central ND. Radar is
picking up on some weak echoes across the southern third of the CWA.
Precipitation will continue to spread from north to south along the
area of deep frontogenesis, enhanced by upper divergence. As
temperatures fall, rain will change to snow this evening. Plentiful
moisture and some upslope enhancement over the northern/northeastern
Black Hills and foothills is expected to result in more than 6
inches of snow accumulation by Monday morning. Additionally,
convergence southwest of the Black Hills may result in nearly 6
inches of snow over Weston County. Lesser amounts are expected on
the adjacent plains. Headlines look good. Snow will diminish
Monday as best dynamics shift southward; however, lingering
moisture and weak instability may allow for afternoon snow
showers. Snow showers, with some minimal additional accumulations,
could persist into Tuesday, especially over the Black Hills.
Along with these unsettled conditions, temperatures Monday/Tuesday
will be chilly, with highs only in the 30s to lower 40s.
Temperatures will warm into the 40s/50s Wednesday and Thursday as
warmer air advects into the area. Deterministic models continue to
indicate the possibility of a cold front Friday, with a chance for
accompanying precipitation. Added PoPs to Friday's forecast.
Ensembles concur with a dip in Friday's temps, and a warming trend
to follow.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 439 PM MDT Sun Apr 18 2021
IFR conditions will develop quickly this evening from north to
south as a band of precipitation spreads across the area along a
cold front. Rain will quickly change to snow, especially from
northeast WY through western SD, including the KRAP and KGCC
terminals, and snow will be heavy at times overnight. Conditions
will not be quite as bad further east of KRAP where less snowfall
is expected. Conditions will improve somewhat from north to south
from 12Z to 18z Monday as the strong front moves south, giving way
to scattered snow showers with MVFR and localized IFR conditions.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MDT Monday for SDZ024-025-028-
072.
Winter Weather Advisory from 9 PM this evening to noon MDT
Monday for SDZ026-027-029>031-041>044-073-074.
Winter Weather Advisory until 9 AM MDT Monday for SDZ012.
WY...Winter Storm Warning until noon MDT Monday for WYZ057.
Winter Weather Advisory from 9 PM this evening to noon MDT
Monday for WYZ055-058.
Winter Weather Advisory until 9 AM MDT Monday for WYZ054-056-071.
&&
DISCUSSION...Pojorlie
AVIATION...JohnsonHazardous Weather Outlook National Weather Service Rapid City SD 454 AM MDT Sun Apr 18 2021 SDZ001-002-013-014-032-046-047-049-191300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Todd-Tripp- 454 AM MDT Sun Apr 18 2021 /554 AM CDT Sun Apr 18 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Minor snow accumulations up to an inch or two are possible tonight. Little to no impacts are anticipated. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-025-028-072-WYZ057-191300- Northern Black Hills-Northern Foot Hills-Central Black Hills- Sturgis/Piedmont Foot Hills-Wyoming Black Hills- 454 AM MDT Sun Apr 18 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Heavy snow is expected late this evening through tonight. Storm total accumulations up to around 8 inches are expected. High snowfall rates of an inch per hour or more could lead to rapid deterioration of travel conditions tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heavy snow should taper off Monday morning, with lingering light snow showers through Tuesday. A gradual improvement of travel conditions is expected Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-026-027-029>031-041>044-073-074-WYZ054>056-058-071-191300- Butte-Rapid City-Southern Foot Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Southern Meade Co Plains-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Western Crook-Weston- Northeastern Crook- 454 AM MDT Sun Apr 18 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Accumulating snow of 2 to 5 inches is expected to begin late this evening, with deteriorating travel conditions anticipated overnight. Locally higher snowfall amounts are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow should taper off Monday morning, with lingering light snow showers through Tuesday. A gradual improvement of travel conditions is expected Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945852, 945856.